Posted 30 June 2008 - 02:50 AM
Did I mention already that I had my first IV Cytoxin on Friday?? 7 hours of sitting with an immobile arm (they couldn't get a cath into my vein so I was stuck with a needle the whole time). I couldn't play music on my PSP ( I was sleepy Saturday but other than that had no side effects. I feel VERY lucky ...
Anyone else have a really horrible time with needles?? I was never afraid of them before but am developing a real hatred/fear of being stuck. They can never get a good one so have to go elsewhere and then they move it around a bit and .. argh. It hurts!!! Brings tears to my eyes almost every time...
Posted 30 June 2008 - 03:22 AM
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)
Posted 30 June 2008 - 03:27 AM
I'm sorry you're feeling hyper on prednisone but glad you are feeling so energetic. Whenever my husband has to be on high doses of it (for severe COPD, not scleroderma) we make tons of fresh vegetables and some fruits for him to nibble on. He ends up eating about twice as much food as usual, but usually loses weight during the process. Using *very small* doses of high fat dips might help a bit, too (such as peanut butter) because prednisone tends to make people crave fats but there is a huge caloric (and health!) difference between a whole bag of junk food or a huge pile of celery with a tablespoon of peanut butter, carefully misered.
Granted, this approach is certainly not as fun as just leaping into the junk food, but it's less horrible than trying to diet forever and a day afterwards.
Here is our standard warning on prednisone for scleroderma patients --
Corticosteroids strongly increase the short-term risk of developing scleroderma renal crisis!
Glucocorticoids are any of a group of steroid hormones, such as cortisone, that are produced by the adrenal cortex and are involved in carbohydrate, protein, and fat metabolism. Glucocorticoids have anti-inflammatory properties. They can be prescribed to dampen or stop the chronic inflammatory chain of events. Depending on the particular glucocorticoid that is used, inflammation can be affected at different points in the inflammatory pathway.
Glucocorticoids and steroids should never be stopped suddenly. Drug dosage must be tapered over time in order to allow the adrenal cortex to start producing the hormones that have been replaced by the drug. Always follow your doctor's tapering schedule when coming off these drugs.
Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma.
Read more on sclero.org at Glucocorticoids, Steroids (Prednisone) and Scleroderma.
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099
The most important thing in the world to know about scleroderma is sclero.org.
Posted 30 June 2008 - 07:25 AM
I went to the link you sent me ... the pneumonia thing has me a little worried but, since there's not much I can do about it, I'll just be more aware of it. My rheumatologist added some other drug to the cytoxin that she said would "protect my kidneys" plus I take Norvasc 5mg/day which is supposed to help as well. Any idea what the symptoms of renal failure are? I didn't see any posted ...
Thanks again Shelley..
Posted 30 June 2008 - 07:31 AM
Posted 30 June 2008 - 07:58 AM
I know exactly what you are going through with the hyper-activity. I was initially put on prednisone and because it made me do wired beyond belief my doctor took me off of it. Now if she even mentions it again I tell her no way. It was terrible. I got no sleep and I was more than the energizer bunny.
With regard to the cyclophosphamide treatments and not being able to find a vein I would recommend getting a port put in if you are looking at getting this for a long period of time. I had one put in for my IVIG treatments and it is so slick. Now when I go for blood draws I tell them I have a port and they find a special nurse who can take it from the port instead of trying to "fish" for a vein. My veins are like little spider webs and impossible to find and I hate when they go "fishing" to find it.
Good luck on your prednisone. I guess it's one way of getting lots done but it must be awful tiring.
Posted 30 June 2008 - 10:05 AM
It is what it is...........
Posted 30 June 2008 - 10:25 AM
I totally know how you feel. I was put on Prednisone when first diagnosed and felt hyper and loud. Also within that weeks time I felt like I gained a good 10 lbs. I had an allergic reaction to it and had to come off of it.
I asked my hubby if I was acting different in any way, like angry or mean and he said no, just loud. Lol.
Posted 30 June 2008 - 04:22 PM
RobinAustin, I am a Texan too. Houston-Galveston area. Been in Utah for 10 years, but once a Texan, always a Texan. I uses to be afraid of needles, before SD (26 years ago). But I've been stuck so many times I just got over it. Now, I like to watch and observe the techniques the med personnel use on me. I even give 'em advice sometimes. I'm sure they like that. Not.
Posted 30 June 2008 - 11:36 PM
The nurse tried five times to get blood but couldn't, then a doctor tried and could only get a few drops. The doctor said this goes hand in hand with scleroderma,as the blood vessels shrivel up.
I always dread having blood taken or having to have an I.V put in, I usually really warm my hands with very warm water, this helps alot.
Posted 03 July 2008 - 12:50 AM
Posted 03 July 2008 - 03:02 PM
I too feel your pain I have poor veins also, especially when I in the doctor's office, I freeze up and my skin is already tighten from the Scleroderma, that it makes it impossible to find one. also I am on prednisone a least 10mg but still eating too much, I wish I can make myself stop and yes hyper is another problem. One minute I can be bouncing off walls and the next I am so tired that I will fall asleep when watching television. Hope to find some comfort soon but hang in there and don't give up.
Posted 11 July 2008 - 04:03 PM
Like you when I was on the 60mg of prednizone I was extremely jittery and didn't sleep more than a couple hours at a time. I would be up at 1 in the morning til 3 or 4 lay back down til 6 or so then get up and go to work.
I agree with getting lots of fruits and vegetables in the house for the increased appetite. It wasn't too bad once I was down below 40 mgs.
Also the insomnia and jitteriness ended when I was down to about 20mg. You have my sympathy. I know it is very difficult to be on and the side effects alone are just hard to deal with. Hang in there.